Objective: To report the development of CNS vasculitis in a patient with multiple sclerosis (MS) treated with daclizumab.
Methods: This report includes clinical, MRI, immunologic, and pathology data and CSF analysis.
Results: After completing a phase II daclizumab monotherapy study with an optimal response as evidenced by significant decrease in MRI disease activity and stable clinical examinations, the patient elected to continue daclizumab therapy outside of NIH study. Daclizumab was discontinued after 21 doses due to the onset of new clinical symptoms and evidence of a vascular pattern of contrast enhancement on brain and spine MRI. Because of continued clinical deterioration, stereotactic brain biopsy was performed, showing small-vessel CNS vasculitis. Treatment was initiated with IV methylprednisolone followed by a regimen of cyclophosphamide. Immunologic studies suggest that unexpected lack of expansion of CD56(bright) NK cells and predictable decline in FoxP3+ T-regs combined with a transient interruption in daclizumab dosing may have contributed to this serious side effect.
Conclusions: Only safety data from larger phase III studies and potentially postmarketing experience will define the exact risk of daclizumab-induced immunopathologies. Nevertheless, our case provides plausible hypothesis and potential biomarker that may be used to screen susceptible patients and implement preventive safety measures during potentially vulnerable periods.